Nasal vestibulitis due to targeted therapies in cancer patients
Background and purposeCancer patients treated with targeted therapies (e.g., epidermal growth factor receptor inhibitors) are susceptible to dermatologic adverse events (AEs) including secondary skin infections. Whereas infections such as paronychia and cellulitis have been reported, nasal vestibulitis (NV) has not been described with the use of these agents. The aim of our study was to characterize NV in cancer patients treated with targeted therapies.MethodsWe utilized a retrospective chart review of cancer patients who had been referred to dermatology and were diagnosed with NV. We recorded data including demographics, referral reason, underlying malignancy, targeted anticancer regimen, NV treatment, and nasal bacterial culture results.ResultsOne Hundred Fifteen patients were included in the analysis, of which 13 % experienced multiple NV episodes. Skin rash was the most common reason (90 %) for a dermatology referral. The most common underlying malignancies were lung (43 %), breast (19 %), and colorectal (10 %) cancer. Sixty-eight percent of patients had been treated with an EGFRI-based regimen. Nasal cultures were obtained in 60 % of episodes, of which 94 % were positive for one or more organisms. Staphylococcus aureus was the most commonly isolated organism [methicillin-sensitive S. aureus 43 %; methicillin-resistant S. aureus 3 %].ConclusionsWe report the incidence and characteristics of an unreported, yet frequent dermatologic condition in cancer patients treated with targeted therapies. These findings provide the basis for additional studies to describe the incidence, treatment, and consequences of this event. A better understanding of NV would mitigate its impact on patients’ quality of life and risk for additional dermatologic AEs.Sign-in to see all concepts, it's free!